Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 74, NWS Lincoln, IL

May 26, 2001Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 26, 2001, 2:59 PM CDT for Sangamon County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 26, 2001, 2:59 PM CDT (19:59 UTC)
Expired
May 26, 2001, 3:45 PM CDT
In force
46 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sangamon County, IL

The radar

The Lincoln radar (KILX), 43 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 262000
SVRSPI

ILC167-262045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
259 PM CDT SAT MAY 26 2001

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SANGAMON COUNTY IN CENTRAL ILLINOIS

* UNTIL 345 PM CDT

* AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PLEASANT PLAINS...OR ABOUT 14 MILES WEST
  OF SPRINGFIELD...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPRINGFIELD
  RIVERTON
  SHERMAN
  MECHANICSBURG
  ILLIOPOLIS

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
S&ERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3990 8998 3977 8996 3976 8944 3985 8925
          3992 8928
$$
KETCHAM 
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:59 PM CDT, 0 minutes earlier.

Area forecast discussion, May 26, 2:59 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
255 PM CDT FRI MAY 25 2001

MAIN FOCUS AGAIN WILL BE PRECIPITATION...STRONG THUNDERSTORM
POTENTIAL INTO EARLY EVENING...AND TEMPERATURES.

LATEST 18Z SURFACE ANALYSIS DEMONSTRATES SURFACE LOW PRESSURE JUST
SOUTH OF MOLINE.  SEVERAL SURFACE TROUGHS WERE ACROSS NORTH
CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. LATEST 1845Z IR-SATELLITE
IMAGE DEMONSTRATES LOW PRESSURE SPINNING WESTERN ILLINOIS.
LATEST 1845Z VISIBLE SATELLITE IMAGE DEMONSTRATING CONVECTIVE
CU ACROSS CENTRAL AND SOUTHEAST ILLINOIS. LATEST 18Z MSAS DATA
DEMONSTRATING LI/S TO -4 ACROSS SOUTHEAST CWA. LATEST 1845Z IR-
SATELLITE IMAGE PLENTY OF CLOUDS ACROSS UPPER MIDWEST WITH LOW.
LATEST 1815Z WATER VAPOR IMAGE DEMONSTRATING STRONG S/W ACROSS
EASTERN IOWA...WITH SEVERAL S/WS SPINNING AROUND LOW. OTHER S/WS WERE
ACROSS SOUTHWEST AND WESTERN U.S. LATEST 1822Z KILX RADAR SHOWS
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS CWA...WITH A
STRONG LINE EXTENDED FROM NEAR BMI-SOUTH TO JUST EAST OF SPI. AT ILX
WIND GUSTS TO 53 MPH AND 51 MPH AT SPI WHEN STORMS MOVED THROUGH.
LATEST 1832Z KDMX RADAR INDICATING SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS EASTERN IOWA MOVING SOUTH SOUTHEAST.

MODELS AGAIN IN FAIRLY DECENT AGREEMENT WITH SOME DIFFERENCES NOTED
WITH PLACEMENT AND STRENGTH OF UPPER LEVEL LOW AND HANDLING OF SW/S.
WILL USE MAINLY ETA/AVN BLEND SOLUTION. STRONG UPPER LEVEL LOW
ACROSS GREAT LAKES WILL CONTINUE NEXT 42 HRS THEN MOVING NORTHEAST
INTO SOUTHERN CANADA. RIDGE ACROSS ROCKIES MOVING EAST INTO
PLAINS STATES NEXT 48 TO 60 HRS. SEVERAL SW/S CONTINUE TO ROTATE
AROUND UPPER LEVEL LOW. ETA KEEPS 80 PERCENT 925MB RH THRU 00Z
TUE. ETA BRINGS IN 20-30 PERCENT 700MB RH ACROSS CWA BY 00Z SUN...
AND THRU 00Z TUE. ETA KEEPS 90KT 300MB JET ROTATES AROUND CUT
OFF UPPER LEVEL LOW THRU 00Z MON...THEN MOVES OUT. ETA T/H CROSS
SECTIONS PLACES HIGH LOW AND MID LEVEL MOISTURE THRU 00Z SUN...
AND KEEPS LOW LEVEL RH THRU 21Z SUN. ETA PLACES +4 TO +6 850MB TEMPS
BY 12Z SUN...+6 TO +8 850MB TEMPS BY 00Z MON...+8 TO +10 850MB
TEMPS BY 12Z MON...+10 TO +12 850MB TEMPS BY 00Z TUE.  ETA 300K
ISENTROPIC SFC INDICATING SOME WEAK ISENTROPIC LIFT AND COND PRES DEF
ACROSS CWA THRU 06Z SUN...THEN BACK BETWEEN 00Z MON TO 00Z TUE.
LATEST MODEL SOUNDINGS DEMONSTRATE WEAK INSTABILITY NEXT 24 HRS.
LI/S -1 TO -4 AND TOTAL TOTALS 50 TO 55 INTO SUNDAY MORNING.
THEN A DECREASE. MODEL SOUNDINGS DEMONSTRATING FAIRLY SATURATED AT
ALL LEVELS UNTIL 06Z SUN...THEN DECREASE IN MID LEVEL MOISTURE
WITH A RETURN OF HIGH RH AT ALL LEVELS BY 00Z MON. WILL
MONITOR KILX RADAR AND MENTION SCATTERED OR PERIODS OF SHOWERS AND
THUNDERSTORMS. WILL LEAVE OUT POPS AGAIN IN FIRST PERIOD.

FWC/FAN/MAV FAIRLY SIMILAR AND WILL NOT STRAY TO FAR.

EXTENDED MODELS HINTING AT ANOTHER LOW AT THE END OF THE WEEK. WILL
BRING IN CHANCE OF PRECIPITATION WED-FRIDAY.

...PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...

SPI BB 048/072 050/074 053 13443
PIA BB 048/070 049/073 052 13443
DEC BB 048/071 050/073 053 13543
CMI BB 047/071 049/073 052 13743
MTO BB 049/073 050/075 053 13743
LWV BB 052/073 052/076 054 13743

.ILX...NONE.

EH

In the hours before

Special weather statement, May 26, 10:25 AM CDT, 4 hours 34 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-271100-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1025 AM CDT SAT MAY 26 2001

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS CENTRAL AND
SOUTHEAST ILLINOIS THIS AFTERNOON AND THIS EVENING.

AN AREA OF SURFACE LOW PRESSURE IS EXPECTED TO TRACK EASTWARD
THROUGH NORTHERN ILLINOIS THIS AFTERNOON. THIS LOW WILL HELP IN THE
DEVELOPMENT OF  THUNDERSTORMS ACROSS OUR REGION THIS AFTERNOON...
CONTINUING INTO THE EVENING. SOME OF THESE STORMS MAY BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE GREATEST THREAT.
THEREFORE...SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL AND
SOUTHEAST ILLINOIS THIS AFTERNOON AND THIS EVENING.

PLAHMER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:41 PM CDTSevere Thunderstorm WarningILXMcLean34 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.